California, 2023Avalanche and Flooding in California, March 9 to 10, 2023
March 9 to 10, 2023 · NWS EKA · 9 events in 5 counties and zones
The result of days long precipitation and mass accumulation characterizes the following events as avalanches and flooding occur.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The result of days long precipitation and mass accumulation characterizes the following events as avalanches and flooding occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 9, 5:03 AM PST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 9, 5:03 AM PST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PST Thu Mar 9 2023
.SYNOPSIS...An atmospheric river storm will bring heavy rain, rising
snow levels and strong winds today. The heaviest rain is forecast to
occur this afternoon through early Friday morning. Rain intensity
and amounts will fall off through the day on Friday. Additional
light rain is forecast to occur over the weekend, followed by
another period of heavier rain and gusty winds early next week.
&&
.DISCUSSION...Water vapor imagery this morning clearly reveals a
cold trough off the Oregon coast. The trough is interacting with a
subtropical moisture stream, and guiding in this atmospheric river
moisture. A 115 kt mid level jet streak is moving in south of the
trough and is enhancing a southerly coastal barrier jet. Winds are
quickly picking up, and will continue to strengthen through the
afternoon. A Wind Advisory remains in effect through tonight.
Snow levels are on the way up today, but a quick inch or two of snow
down to 1000 ft may occur before a changeover to rain as the morning
progresses. A Winter Storm Warning remains in effect for parts of
Trinity County where snow levels will be slower to rise. Weaverville
will see up to 7 inches of snow through tonight. Snow levels will
come back down tonight behind a front. A Winter Weather Advisory has
been issued for interior Humboldt County for a brief period of
snowfall on Friday morning.
This atmospheric river storm will also bring a threat for flooding
of small streams, creeks and low-lying areas with poor drainage in
Mendocino and Lake counties with heavy rainfall rates Thursday night
into early Friday. An areal flood watch has been issued. Rainfall
totals look to be around 2 to 4 inches for the 24 hours. The heavy
rain will bring a ramp up in flows (CFS) on all main stem rivers by
Friday. Snow melt may increase the runoff.
Zonal flow will continue a Pacific moisture feed, as well as weak
shortwave impulses through the weekend. This will amount to rain and
high elevation snow through the weekend. A second North Pacific
trough will direct in another slightly weaker, but more northerly
oriented atmospheric river on Monday. There is still uncertainty
in rainfall amounts, but ensemble guidance has been consistent in
resolving the AR.
&&
.AVIATION...Conditions will be deteriorating through the morning
hours. Southerly winds will be steadily increasing, with the threat
of low-level winds shear on the rise as well due to even stronger
winds above the surface. The strong SE-S winds will help to keep
ceiling heights above MVFR levels along the North Coast through most
of the daylight hours, but visibilities in rain will drop to MVFR
levels. Heavier rain is expected at KUKI, particularly by late
afternoon. In addition, ceiling heights will be lower. Precipitation
is expected to become more showery in nature late tonight as winds
drop off significantly. /SEC
&&
.MARINE...A deepening surface low will approach the Pacific NW coast
today and tonight, with an attendant frontal system pushing toward
the NW CA coast. Southerly winds are already rapidly increasing in
response to this system. Gale force winds early this morning will
continue to increase, with storm force gusts likely over the outer
waters later this morning through early this evening. Gusts will
occasionally reach storm force in the near shore waters,
particularly near Cape Mendocino. Have continued a strongly worded
Gale Warning in those areas. Short period southerly waves will ramp
up to 15 feet in response to these winds, with combined seas
approaching 20 feet. Winds and seas are expected to rapidly decrease
tonight and into Friday. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 10 PM PST this evening for CAZ101>115.
Winter Weather Advisory from 4 AM to 4 PM PST Friday for
CAZ105-106.
Winter Storm Warning until 4 PM PST Friday for CAZ107.
Winter Storm Warning until 4 PM PST this afternoon for
CAZ108.
Flood Watch from 1 PM PST this afternoon through Friday
evening for CAZ109>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Wind Advisory until 10 PM PST this evening for PZZ410.
Gale Warning until 10 PM PST this evening for PZZ450.
Small Craft Advisory until 6 AM PST early this morning for
PZZ455-475.
Gale Warning until 10 PM PST this evening for PZZ455.
Gale Warning until 6 AM PST early this morning for PZZ470.
Storm Warning until 9 PM PST this evening for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 9, 3:15 AM PST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
315 AM PST Thu Mar 9 2023
CAZ101>104-101115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-
315 AM PST Thu Mar 9 2023
...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ109>115-101115-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
315 AM PST Thu Mar 9 2023
...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH FRIDAY
EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
A Flood Watch is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Flood Watch is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ105-106-101115-
Northern Humboldt Interior-Southern Humboldt Interior-
315 AM PST Thu Mar 9 2023
...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Weather Advisory is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-101115-
Northern Trinity-
315 AM PST Thu Mar 9 2023
...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST
FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ108-101115-
Southern Trinity-
315 AM PST Thu Mar 9 2023
...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST
THIS AFTERNOON...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
3 winter weather, 3 flood, 2 heavy snow, 1 avalanche. Local standard time, as filed.
Heavy Snow, Northern Trinity
- When
- March 9, 9:00 AM PST to March 10, 2:00 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
An estimated 42 inches of snow, 10 miles NE of Weaverville at an elevation of 2650 feet (40.86N, 122.80W).
Winter Weather, Northern Trinity
- When
- March 9, 4:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
A trained spotter measured 5 inches of accumulated snow, 10 miles NE of Weaverville (40.86N, 122.80W).
Avalanche, Southern Trinity
- When
- March 10, 5:36 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
An Avalanche occurred 2 miles W of Forest Glen causing a full closure of Hwy 36 |(40.38N, 123.36W).
Winter Weather, Southern Trinity
- When
- March 10, 6:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
A trained spotter measured an accumulation of 8 inches of snow, 2 miles WNW of Ruth (40.29N,123.44W).
Flood, Lake
- When
- March 10, 7:03 AM PST
- Where
- Lake County, 2 mi SW of Witter Spgs to 1.95 mi SW of Witter Spgs
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 39.158, -122.994
Flooding 1 mile SSW of Sarasota Springs, at the intersection of SR20 and Scotts Valley Road (39.16N, 122.99W).
Flood, Humboldt
- When
- March 10, 7:39 AM PST
- Where
- Humboldt County, 0.19 mi W of Beatrice to 0.13 mi W of Beatrice
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 40.670, -124.204
Salmon Creek flooded across Hookton Road causing a full closure of Hwy 101 southbound off ramp. The area directly affected is 3 miles NNE of Loleta (40.67N, 124.20W).
Heavy Snow, Northern Trinity
- When
- March 10, 8:00 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Public
An estimated 24 inches near Coffee Creek, 1 mile N of Carrville at an elevation of 2800 feet (41.09N, 122.72W).
Winter Weather, Southern Trinity
- When
- March 10, 8:48 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Public
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
At an elevation of 3050 feet, an estimated 18 inches near Hayfork (40.57N 123.12W).
Flood, Mendocino
- When
- March 10, 10:09 AM PST
- Where
- Mendocino County, 0.21 mi SSW of Old Hopland to 0.4 mi SSE of Hopland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 38.977, -123.101
Highway 175 has a full closure due to flooding from Hwy 101 to McDowell street. One mile SSE of Holland.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 9 to 10, 20231 death · $70,000 · 20 events
- Flooding and High Wind in California, March 9 to 14, 20231 death · 2 injured · $90 · 75 kt wind · 14 events
- Flooding and Heavy Snow in Nevada, March 9 to 22, 2023$13 million · 66 kt wind · 37 events
- Avalanche and Flood in California, March 9 to 14, 2023$3.0 million · 3 events
- Flash Flooding and Flooding in California, March 9 to 10, 2023$6,000 · 110 events
- Winter Storm and Avalanche in Idaho, March 9 to 11, 2023$209,000 · 66 kt wind · 31 events
- Flash Flooding and Flooding in Texas, March 9, 2023$215,000 · 1 in hail · 11 events
- Winter Storm and Heavy Snow in Montana, March 9 to 11, 202367 kt wind · 22 events
- Debris Flows and Avalanche in Nevada, March 9 to 12, 202371 kt wind · 20 events
- Flooding and Heavy Snow in California, March 9 to 12, 202389 kt wind · 18 events
- Winter Weather in Minnesota, March 9 to 10, 202314 events
- Flash Flooding and High Wind in California, March 9 to 10, 202359 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091420, 1091369, 1091398, 1091411, 1091417, 1091390, 1091424, 1091407, 1091412.